site map
angry
curious
worried
user
sick
bored
blog

Sudden Death

Part 1    Part 2    Part 3    Part 4    Part 5    Part 6    Part 7

Sudden Death 3:
Types of Sudden Death II

Alcohol

The single most common cause of heroin sudden death is bad interaction (and sometimes synergy) of heroin with CNS depressant--especially alcohol and barbiturates. The government has made it very hard to get barbiturates during the past couple of decades, so the biggest problem is alcohol.

I have been present during several sudden deaths that happened when a drunk person ingested a relatively small amount of heroin. This appears to have been the cause of Janis Joplin's death, in addition to the deaths of many others who are commonly said to have died of "heroin overdose". I am aware of one middle-aged man who died in this way when he was smoking heroin.

There are some interesting aspects of this kind of sudden death. These are based upon my observations and should not be considered authoritative. This information may be shown to be incorrect in time, so be careful using any of it.

  1. It seems to happen when the user has ingested a lot of alcohol, not the other way around. The critical issue is not how much heroin the person will use. A very small amount of heroin can cause this to happen.
  2. The order in which the drugs are taken seems to be important. This effect takes place when the user drinks and then takes heroin. I have not seen this happen when a person uses heroin and then drinks, but I would not test it.

The bottom line is that heroin should never be used with alcohol. This cannot be over-stated.

Do not drink when using heroin!

People often drink to potentiate the effect heroin when they do not have much heroin. Never do this. I knew one man who died doing exactly this.

Quinine

Quinine is commonly used to cut white powder heroin. One of the common causes of heroin sudden death is pulmonary edema. This is the lungs filling with fluid, resulting in the user drowning. Heroin does not have this effect, but this is precisely the effect of a quinine overdose. This kind of sudden death is ironic because what is commonly called "heroin overdose" is killing the user precisely because what he is ingesting has little heroin in it, and rather has a high concentration of quinine.

by Dr. H © 2001
Last Modified: January 2004

Part 1    Part 2    Part 3    Part 4    Part 5    Part 6    Part 7


angry
curious
worried
user
sick
bored
blog